Overexercising and hypothyroidism

Hey guys! I was diagnosed with hypothyroidism a week ago and it's slowly making me want to jump in front of a speeding bus. I have always been overweight and just started to achieve my dream body a year ago and now I feel like I'm being denied of the chance to retain it. :( My doc hasn't put me on medication yet since he thinks it could be a reversible case because of an acne medicine I was taking (isotretinoin) which I stopped after noticing gradual acceleration of the symptoms. I have gained an absurd amount of weight in just 4 days (15 lbs.) even though I cut back on my calorie intake considerably and do intense exercise everyday.

I realize that this post is me just unpleasantly ranting but my question is is overexercising counterintuitive because it puts a lot of pressure on the thyroid? I'm getting horribly depressed over the thought of just gaining weight even if I'm doing my hardest to ward it off and I don't know what to do. I'm pushing myself to get at least 2 hours of intense cardio everyday because I'm terrified of ballooning the weight I so desperately worked myself off to just get rid of. This is the first time I've felt actually decent looking too. I guess I just wanted to have some opinions about people who are far more experienced with this disease. Thank you guys.

P.S I've been on Isotretinoin for a month and I stopped it because of extreme constipation (sorry for the details) and alarmingly rapid weight gain.

7 Replies

oldestnewest
  • If you have hypothyroidism and you have had trouble with your weight in the past, weight gain will be very sensitive.

    Not everyone gains weight if hypothyroid but our metabolism is very slow due to the disease, so we have to take thyroid hormones to bring our metabolism back to normal. Weight gain can occur until our hormones are back to normal.

    The doctor prescribes levothyroxine which is a substitute for our 'healthy' thyroxine which is the main thyroid hormone produced by the body. Levothyroxine is then converted to the Active Thyroid Hormone, T3 also known as liothyronine. Levo is gradually increased until our symptoms are gone and we feel much better you will then be able to control your weight better.

    T3 is required in all our receptor cells but intensive exercise reduces it so, and I know you are desperate, I would suggest you just do something gentle, like walking or swimming till you get back to good health.

    If GP hasn't tested your B12, Vit D, iron, ferritin and folate ask for these also. You should also ask for a print-out of your blood test results with the ranges for your own records and so you can post if you have a query.

    For your thyroid gland blood tests from now on have the earliest possible appointment, and fast (you can drink water) and leave about 24 hours from your last dose of levothyroxine and the blood test. As doctors are apt to take notice of only the TSH and adjusts meds up/down this preparation before the blood test might help to avoid this. We need a stable dose of levothyroxine.

    Regards.

  • Wow... Thats really a lot of weight..... It rather sounds like it could be water retention.... as that is one of the many listed side effects of isotretinoin, and is often seen in hypothyroidism. Have a look at this link for side effects... drugs.com/sfx/isotretinoin-...

    Reading through the many many side effects of the medication, no where does it mention hypothyroidism. Though it does mention diabetes.

    If you are hypothyroid then you need to ask your doctors for the results of thyroud hormone tests . Ideally you are looking for TSH, free t4 and antibodies. If any of these are high you need treatment. Post them on here for comment.

    The exercise.... 2 hours a day of intense exercise.... You know this wont be doing you any good. You need to have rest days, to let muscles repair themselves, otherwise the constant stressing, just tears them and breaks them down. In a fragile health, exercise can also tax the adrenals, making them work hard constantly to produce cortisol and adrenalin. If the adrenals are struggling, then you get in a mess with everything else, including thyroid as conversting from t4 to t3 becomes difficult.

    The acne 'medication' (a loose term). sounds absolutely horrendous. Is it really that bad that you need drastic measures which will throw your whole body out of balance? Whatever you do whilst on this stuff dont consider dermabrasion..... There is a warning that it can lead to keloid scarring and thats the last thing you need on your face.

    Time to slow down stop stressing your body and have a proper look at the thyroid activity.

    Get the thyroid test results from the doc.

    Have an adrenal stress test ( about £70 done privately).

    Details on the thyroid uk website, under testing.

    Http://www.thyroiduk.org.uk

    Xx. g

  • Hello Renly,

    Welcome to our forum and sorry to hear of your troubles.

    Being hypothyroid predisposes us to fatigue and weigh gain … unfortunately.

    Good news is once meds & nutrients/iron are optimal levels.. things are generally encouraged to normalise again.

    The fact you have previously suffered weight gain may have indicated a slight thyroid hormone deficiency ... which was only identified when you made further demands on your body by working out at the gym.

    Alternatively Isotretinoin is a strong medication and has side effects... . it gave my grown up son nightmares..! ! so I think your GP is right to wait because your thyroid hormone levels may correct themselves naturally ... which would be marvellous..!

    Do you have thyroid hormones blood test results that you could post complete with ranges (numbers in brackets) for members to comment. I suspect although you are experiencing hypothyroidism symptoms… your bloods show a doctors “in range” result meaning he will be reluctant to prescribe anyway.

    Also check you have been tested for thyroid antibodies TPO & TG? ...

    and Vit D, Vit B12, Folate and ferritin.? . These are common deficiencies in people with thyroid issues and will interfere with further thyroid function if not addressed.

    Low thyroid hormone will effect your muscles and metabolism so exercising is extremely counterintuitive .. as dieting would be at this stage too... ..

    Your body will just resist by going even slower and holding onto more fat until your thyroid hormones are raised.

    ... .[..an absurd amount of weight in just 4 days (15 lbs.) '..] .. would indicate fluid retention... easily lost once hormones are back to normal.

    You need to rest to allow yourself to heal ... and then once better can choose what ever "body" you would like and be able to enjoy the gym experience more ... if you don't have to slog.

    I have given you a link to explain the connection on thyroid hormones and muscles working as they should. It is a little scientific but you will get the idea. T4 & T3 are thyroid hormones.

    dynamicchiropractic.com/mpa...

    Link explaining med side effects

    nlm.nih.gov/medlineplus/dru...

    Link explaining hypothyroidism

    thyroiduk.org.uk/tuk/about_...

    We don't mind.. [.."unpleasant" ..] .. ranting on this forum...lol.. we all do it sometimes.

    Hope you recover soon

    Flower

  • Your acne is probably due to your hypothyroidism - which you are exacerbating with intense exercise. Exercise uses up your T3, and it's T3 that makes you hypo and put on weight. Taking the acne medication was probably the cherry on the cake.

    When does your doctor propose to retest you? Until then, stop the exercising and just do some walking, stay off the acne medication, go for your test between 8/9 in the morning, on an empty stomach. Just drink water. That way, you will get the most accurate reading of your TSH - which is the one doctors usually look at.

    If you've always been over-weight (like me) then you've probably always been hypo. Did your doctor test your anitbodies? If not, tell him you want these tested

    TSH

    FT4

    FT3

    TPOab

    TgAB

    vit D

    vit B12

    folate

    iron

    ferritin

    He might not agree to all of them, but get what you can. The TPOab and TgAB - antibodies - are most important.

    Til then, stop worrying about the weight, because at the moment, there's not much you can do about it. OK? :)

    Take care.

  • When you exercise you use up all available T3 and if you don't convert well it can take longer to replace.

  • If you are exercising to lose weight then 2 hours cardio is way too much and pretty much pointless, when you feel better look into high intensity exercise, basically it's high intensity intervals that helps your body continue to burn fat for the rest of the day!!!! And 20 minutes is all it takes, I too have previously exercised go try to burn calories snd keep my weight down but way too exhausted to even get to the gym now and I'm gaining weight rapidly, weight that over the years I've worked hard to lose, it really is depressing to me too

    Xx

  • First of all, what are your labs?

    Isoretinin is TERRIBLE DRUG. don't ever touch it again. Take a look into Post-isoretinin syndrome, which is similar to post-finesteride syndrome.

    Your Dr. is totally right about Isoretinin. I could have screwed up your body in the short or longrun. I would give it some time and if your thyroid doesn't go back into whack, then treat it.

    Yes overexcercising can effect your thyroid. You burn up T3 when excercising, but your TSH should compensate. Maybe it can't. Or you have overtrained and your pituitary is trying to keep your from overexcerting by supressing your thyroid.

    Are you on a special died like the PALEO DIET. If so, that can supress your thyroid

You may also like...